Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

What causes smell of ammonia in nose and nausea?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
Recently I am experiencing the smell of ammonia and a slight nausea. The smell is stronger at some times. Is this something to be concerned about? I am a 65 year old woman in good health. Thank you.
Posted Sun, 2 Mar 2014 in Medicines and Side Effects
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer: No. It is Parosmia. Caused by Sinus infection. Detailed Answer: Hello, I have gone through your query and understand your concern. Nothing to concerned about. Now you are suffering from a type of smell disorder called Parosmia. As you have the recent history of sinus infection, this might be the cause for this sense of smell of ammonia. Sinus infection is a upper respiratory infection. This infection destroys the sensory nerves in the nose which sense the smell. This lead to inability of these nerves to encode and send the correct signal to the olfactory bulb, which serves as the processing center for smells. As the nerves are destroyed, you now perceive the smell of ammonia. Nausea could be due to stimulation by this false sense of smell of ammonia. You need the further testing for smell by presenting different odors of substances. At present there is no cure for this Parosmia. But it may diminish over time. Do not lose your hope and do not worry. Your sense of smell will return to normal after sometime. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor